Go to the Globe and Mail homepage

Jump to main navigationJump to main content

(Maria ?eras?menko)
(Maria ?eras?menko)

Codeine can prove toxic for breastfed babies Add to ...

Nearly one-quarter of babies whose mothers took codeine while breastfeeding showed signs of central nervous system depression, according to a new study, suggesting the drug can transform mother's milk into a troubling brew.

Specifically, 17 of 72 babies became sedated or experienced abnormal breathing, including one who narrowly avoided a tragic reaction, according to Hospital for Sick Children researchers in collaboration with the University of Western Ontario.

"You cannot continue to give it [codeine]like candies," Gideon Koren, lead author of the study published in the journal Clinical Pharmacology & Therapeutics, said in a telephone interview. " ... In some cases, this can be life-threatening."

Codeine is extremely prevalent: Dr. Koren estimated as many as 120,000 Canadian women a year receive the drug after childbirth. And although it has been known that some mothers carry multiple copies of a gene capable of converting the common pain reliever into strong concentrations of morphine, he said the study suggests the pharmacological phenomenon is broader than initially thought.

"Young babies are much more sensitive to narcotics than adults, even if you calculate per dose," said Dr. Koren, who holds the Ivey Chair in Molecular Toxicology at the University of Western Ontario in London.

" ... Not all of it may be life-threatening, but any [central nervous system]depression is bad news, especially if kids have other reasons for SIDS [sudden infant death syndrome]or not remembering to breathe. This was a very important finding."

Since patients were self-selected - the sample comprised women who called the Motherisk program at Sick Kids in Toronto for advice on the pain reliever from January of 2004 to January of 2007 - further study is required, said Dr. Koren, the program's director.

Although codeine is recommended by the American Academy of Pediatrics as being compatible with breastfeeding, Dr. Koren said that as a treatment for a mother's pain it cannot be considered safe for all breastfed infants.

Canadian pharmacies dispensed more than 5.3 million prescriptions for the codeine-and-acetaminophen combination pills last year, according to Madeline Gareau Lagden of IMS Health, a private health-information and consulting-services company. The pills are made by several companies, the most popular product being Tylenol 3.

Strategies to prevent overdoses include taking minimal doses, not using the drug for more than four days, closely monitoring the baby for grogginess and, in suspected cases, providing the antidote naloxone. There are other pain-relieving drugs without codeine that nursing mothers can take. Testing for the gene is considered costly and less feasible.

The chance of being an ultra-rapid metabolizer or holding multiple copies of the gene varies among population groups, from fewer than 1 per cent of Caucasians to about 30 per cent of Ethiopians.

It was the Ontario coroner's office and Dr. Koren's toxicology detective work more than two years ago that discovered the unexplained death of an apparently healthy 12-day-old boy, Tariq Jamieson, was because of a morphine overdose through breast milk.

His mother, Rani Jamieson, an accountant, was instructed to take two tablets, each containing 30 milligrams of codeine and 500 mg of acetaminophen, every six hours to deal with episiotomy pain after his birth on April 18, 2005. On the second day, she cut the dose in half.

"This drug was killing him," Ms. Jamieson, now 36, said in an interview. "And we didn't know it."

Not even the pediatrician picked up on Tariq's symptoms when Ms. Jamieson took him into the doctor's office, she said, about 12 hours before his death: skin colour changes - to grey from pink - poor feeding habits and grogginess.

Later that night, when he failed to feed well, Telehealth was called. An adviser suggested the boy be taken to hospital and sent an ambulance.

Tariq died on the kitchen counter of his Toronto home as paramedics tried to revive him. He was pronounced dead at 12:35 a.m. on April 30.

On postmortem, he was found to have a toxic blood morphine concentration of 70 nanograms per millilitre - seven times as high as measured in babies who were doing fine when the mother was on codeine, Dr. Koren said.

While codeine metabolizes to morphine in the body, not all patients metabolize it at the same rate. Ms. Jamieson later learned she carries multiple copies of the gene, which means that she had high concentrations of morphine in her breast milk.

Since then, she has had two more children: Noah, 29 months old, and Omar, 11 months. She recommends nursing mothers not take codeine - or any other drug - while breastfeeding.

Last year, she launched a class-action suit against Janssen-Ortho Inc. and Johnson & Johnson Corp., the makers of Tylenol 3, alleging the pharmaceutical companies knew or ought to have known the serious risks to infants related to the use of Tylenol 3 by nursing mothers, but failed to warn them of those risks.

The statement of claim contains allegations not yet proved in court; a statement of defence has not yet been filed.

"What can they give me? Can they give me my son back? I want other people not to have their children die or be damaged," Ms. Jamieson said.

Her lawyer, Joel Rochon, said he wants the drug to have a black-box warning for all nursing mothers, the strongest warning the U.S. Food and Drug Administration can provide.

"There's no reason for this drug to be on the market for nursing mothers any more," Mr. Rochon said.

The FDA requires manufacturers of prescription codeine to include information in drug-package insert information about the so-called ultrarapid metabolism for patients who may unwittingly carry multiple copies of the gene.

Of the 72 patients in the study, Dr. Koren said three had multiple copies of the gene.

Health Canada said it is studying proposed labelling changes that better identify the potential risk to nursing children posed by the presence of codeine in breast milk, according to spokesman Paul Duchesne.

Shellie Suter, spokeswoman of Janssen-Ortho Inc., which markets the drug in Canada, said the company has not yet seen a copy of the study and therefore cannot comment. It is a subsidiary of Johnson & Johnson.

"The safety of patients who use our products is a priority for the company," Ms. Suter wrote in a prepared statement. "TYLENOL 3 (prescription Tylenol with codeine) is a safe and effective product when used according to the approved prescribing information."

 

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular